Anyone who is at risk of suffering from hypoglycemia should have an emergency glucagon kit (*). It would also be preferable to have it on hand at all times.

In addition, if it is convenient, that all the people living with he/she know where to find the glucagon kit; also that they are trained in preparing and injecting it.

These kits should be used when the person is seizuring, unconscious or has difficulty coordinating or swallowing, as a result of a sugar drop.

It should also be used when the situation does not improve after feeding to treat the first symptoms of hypoglycemia.

(*) Glucagon emergency kits should not be used frequently to treat hypoglycemia. If low blood sugar recur frequently, it may indicate a need to review the treatment. Also, if glucagon is used too often, the liver may not have enough glucose stores for glucagon to work effectively.

If you do not have glucagon or at the moment of using it you realize that it is expired or damaged, you should immediately call emergency health services.

How is it administered?

  1. Check the expiration date of the emergency kit. Do not use it if it has expired!
  2. Wash your hands thoroughly and open the case.
  3. Check the pot containing the powder or tablet to make sure it has no dark spots. Do not use it if you see any!
  4. Remove the hermetic seal from the pot.
  5. Remove the cap from the syringe needle and inject all the liquid it contains into the glucagon pot.
  6. Take the syringe out of the pot and let it apart (without forgetting that it must remain sterile).
  7. Gently shake the vial containing the mixture until it dissolves.
  8. Insert the needle of the syringe into the vial, then place the vial upside down and extract the appropriate amount of glucagon. (Nothing happens if you take a little more; glucagon is not toxic).
  9. Select the injection area and clean the surface of the skin. It is advisable to choose a fleshy and wide area, such as the buttocks or thighs; the arms or stomach are other options.
  10. Insert the needle of the syringe into the skin at a 90º angle. Then inject the liquid and try to keep the person as still as possible while doing it. The ideal is to inject it as fast as we can, especially if the person is having a seizure or moving a lot.
  11. Once you have emptied all the liquid, remove and dispose (safely) the used syringe.

GLUCAGON CAN CAUSE NAUSEA AND VOMITING.

Place the person on their side before administering it
to avoid drowning if it happens.

ARE YOU INTERESTED?

Join the list and we'll explain everything to you.

Immediately call the emergency health services or take the child to the nearest hospital for examination by qualified health personnel. Do not wait for the child to respond to the injection; this may take up to 20 minutes.

The child must be permanently monitored while help arrives.

Keep calm. Although glucagon is a fast-acting medication, it usually takes a minimum of 10-15 minutes to start working.

In case that after 20 minutes the emergency services have not arrived and the child has not improved, he/she should receive a second dose.

Important

It is advisable that someone who has been with the patient during the seizure stays whilst they are treated in the hospital. For doctors, it may be helpful to know when and how the seizure started, as well as how the person moved during the seizure.

Treatment in the hospital is not always necessary, since the behavior in a hypoglycemia is different in each child.

Even if the glucagon works and the child is examined by a doctor, it would be advisable to contact your reference health center. Episodes of recurrent hypoglycemia, especially if severe, may indicate a need to adjust medication, review feeding patterns, etc.

When the child recovers and can swallow, he/she should take slow-absorbing carbohydrates. For example: cookies, bread sticks, etc.

Keep in mind that the person should not eat solid foods if he/she still has nausea. If this is the case, it is better to wait until they get over it. Then, a good option may be giving something liquid such as a juice. Yet, if the person does not vomit, he/she can take slow carbohydrates.

ANYTHING ELSE?

(*) It would be convenient to control glucose levels frequently during that day; since glucagon usually causes a rebound effect after its use.

(*) Remember to replace the emergency kit that you have used. You have to be always prepared.

(*) In theory, if there is more liquid left in the pot that you have mixed because you only used half; the rest can be stored in the refrigerator for up to 24 hours. No more! What you do not use in those hours, should be thrown away. In spite of this, due to the loss of sterility of the needle and the unstable nature of glucagon, we recommend following the manufacturer’s instructions: Discard the remaining liquid after administration. If necessary, it is better to use a new kit.

(*) In some countries, glucagon comes in different forms that can be used to control blood glucose by a pump; but glucagon for emergency kits can not be used in this way.

THE AMOUNT OF GLUCAGON NEEDED DEPENDS ON AGE AND WEIGHT. IF YOU HAVE ANY QUESTIONS ABOUT ITS ADMINISTRATION IN EMERGENCIES, YOU SHOULD CONSULT WITH QUALIFIED HEALTH PERSONNEL.

We have a lot of desires about the rare diseases causing hypoglycemia...
Do you help our Wishing Tree to grow?

HYPOGLYCEMIA
WHAT DO I DO IN AN HIPO?
FIRST AID IN AN HIPO